MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC NAVIGABLE AWL-TAP 3.5MM DUAL CORE/6MM HXC; NEUROLOGICAL STEREOTAXIC INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC NAVIGABLE AWL-TAP 3.5MM DUAL CORE/6MM HXC; NEUROLOGICAL STEREOTAXIC INSTR
Model Number 03.632.220
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information was not provided for reporting.Event date: unknown date in (b)(6) 2018.Additional device product code: olo.Device is an instrument and is not implanted / explanted.Reporter is synthes sales representative.The device was received, and the product evaluation is in progress.No conclusion can be drawn.Additionally, device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date in (b)(6) 2018, patient underwent a spinal fusion procedure.During the surgery, a navigable awl-tap broke off.Surgeon was unable to extract tap from the patient pedicle.It is unknown if there was a surgical delay.Procedure and patient outcome were not reported.This report is for one (1) navigable awl-tap 3.5mm dual core/6mm hxc.This is report 1 of 6 for (b)(4).
 
Additional Manufacturer Narrative
Part: 03.632.220; lot: 9035785; manufacturing site: (b)(4); release to warehouse date: (b)(6) 2014.The device history record shows this lot of 19 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and xxxxx criteria at the time of release with no issues documented during the manufacturing process.Only the top level of the device history record was reviewed as the sub-components are not lot tracked, therefore a material/hardness review could not be performed.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.It was reported that during hole preparation of a spinal fusion procedure on (b)(6) 2018, a navigable awl-tap broke off.Surgeon was unable to extract tap from the patient pedicle.It is unknown if there was a surgical delay.Procedure and patient outcome are unknown.Flow: broken.Visual inspection: the navigable awl-tap, dual-core, 6 mm hex coupling (part # 03.632.220, lot # 9035785, mfg # 14-jul-2014) was received at us customer quality (cq) with the distal tip of the awl broken.The fracture site is at the point where the threaded portion of the distal tip starts.This agrees with the reported complaint condition, thus confirming the complaint.Medical images were not provided therefore the embedded condition cannot be confirmed by cq.Also, no fragments were returned to cq.Dimensional analysis was completed, the length of the proximal end of the stop to the distal tip of the awl, measured 164.02 mm (caliper ca472).This is not within specification of 210 mm ± 0.3, based on drawing since the distal tip broke off.Therefore, the broken portion of the distal tip is approximately 45.98 mm.Measurements close to the fracture site could not be obtained due to post-manufacturing damage.The relevant design drawings were reviewed.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Only the top level of the device history record was reviewed as the sub-components are not lot tracked, therefore a material/hardness review could not be performed.The complaint condition is confirmed as the awl (part # 03.632.220, lot # 9035785) was received with the distal tip broken.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
NAVIGABLE AWL-TAP 3.5MM DUAL CORE/6MM HXC
Common Device Name
NEUROLOGICAL STEREOTAXIC INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7886702
Report Number2939274-2018-53841
Device Sequence Number2508563
Product Code HAW
UDI-Device Identifier10705034719542
UDI-Public(01)10705034719542
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K122211
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.632.220
Device Catalogue Number03.632.220
Device Lot Number9035785
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Initial Date Received by Manufacturer 08/28/2018
Supplement Date Received by Manufacturer10/19/2018
Initial Report FDA Received Date09/18/2018
Supplement Report FDA Received Date10/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;